Pennsylvania, 2024

Damaging Wind in Pennsylvania, August 3, 2024

August 3, 2024 · NWS BGM · 1 event in 1 county or zone

A weak area of low pressure tracked along the NY/PA border triggering showers and thunderstorms beginning late in the morning. With a warm and unstable airmass in place, one storm was able to become severe early in the afternoon in Lackawanna County, knocking wires down onto a building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak area of low pressure tracked along the NY/PA border triggering showers and thunderstorms beginning late in the morning. With a warm and unstable airmass in place, one storm was able to become severe early in the afternoon in Lackawanna County, knocking wires down onto a building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 12:35 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 3, 12:35 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
135 PM EDT Sat Aug 3 2024

.SYNOPSIS...
Scattered showers and thunderstorms will return today,
particularly across northeastern Pennsylvania and into the
Catskills. Warm and humid conditions will persist through the
weekend, but cooler temperatures are expected by Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
138 PM Update...
Tweaked PoPs for timing and coverage through this afternoon.
Most of the instability is south of the NY/PA line and into the
Catskills, where PWAT values remain elevated. With the incoming
trough, expect to see some SSW-NNE training of showers and
thunderstorms, thus the decision to go with a short-fuse Flash
Flood Watch for this afternoon/early evening.

345 AM Update...

Warm and unstable airmass is over the region again today. PWATs
remain high at 1.75" - 2" across across the region. Weak low
pressure will track along the NY/PA border today and kick off
another round of showers and thunderstorms by late morning or
just after noon. The most widespread showers and storms will be
from the Southern Tier on southward into NE PA. Further north,
forecast soundings are showing dryer air in the midlevels and a
strong cap taking hold by early this afternoon as drier air
pushes in from the northwest. So, northern locations will have
the best chance to see a shower or storm early in the day, but
later this afternoon storms will become more isolated across the
north. Main threat from storms today will be locally heavy
rainfall and flash flooding. Short Corfidi Vectors supports that
back building thunderstorms will be possible, and with high
rainfall rates expected due to the high PWATs and deep warm
cloud depth, flash flooding will be likely in any area where
back building of cells or training can occur.

Thunderstorms will diminish tonight, however lingering showers
through the overnight hours will be possible, especially across
NE PA.

Forecast on Sunday will be highly dependent on where a
stationary front sets up. At this time, this front will be close
to NE PA and the southern Catskills and the highest PoPs on
Sunday will be focused here. The front should slowly drift
eastward through the day and showers/thunderstorms will exit the
region Sunday afternoon or early evening.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
355 AM Update...

We'll see a short break in precipitation Sunday night as a
positively-tilted trough exits east and out of our area. A weak
front from the north-northwest will push into Central NY Monday
morning, and sweeps down into NE PA later that afternoon,
bringing rain showers and scattered storms. This will likely be
a quasi-stationary front since there's more of a zonal component
to the upper-level flow; these rain showers and storms will
likely linger on into Tuesday. For Monday, temperatures will
stay warm in the mid 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
340 PM Update...

The aforementioned front on Monday will continue to sweep south-
southeastward on Tuesday, continuing to bring rain showers and
scattered storms. We'll really see the effects of the front
Tuesday as temperatures drop into the low to mid 70s for the
majority of areas. Temperatures will likely stay in the low to
high 70s through the rest of the forecast period. Yet another
small shortwave moves into the area from the west, on the tail
end of the aforementioned front, continuing chances for rain
showers and scattered storms through the mid-week. After
Wednesday, it becomes more difficult to see where the next few
disturbances may come from, as long-term guidance suggest
different solutions. For now, we went with the NBM, which gives
general lower chances for precipitation after Wednesday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorms will increase through the afternoon
hours, with convection mainly focused across the Southern Tier
of NY into NEPA and the Catskills. Brief IFR possible in
heaviest downpours, with AVP most favored. Further north, just
lighter showers likely. Expect patchy fog across a wide area
overnight, with only partial clearing leading to decreased
confidence in where minimum visibility will occur. Shower and
thunderstorm chances diminish on Sunday as instability moves
east of most TAF sites, but lingering at AVP.

.Outlook...

Sunday Afternoon...Scattered showers and thunderstorms along
with associated restrictions, mainly NEPA and the Catskills.

Monday through Thursday...Mainly VFR; low chance of showers and
thunderstorms and associated restrictions each day.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 10 PM EDT this evening for PAZ038>040-043-
     044-047-048-072.
NY...Flood Watch until 10 PM EDT this evening for NYZ062.

&&

SYNOPSIS...MPK
NEAR TERM...MPK/MPH
SHORT TERM...KL
LONG TERM...KL
AVIATION...MPK/MPH
Hazardous weather outlook, Aug 3, 11:18 AM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1218 PM EDT Sat Aug 3 2024

NYZ062-PAZ038>040-043-044-047-048-072-041630-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1218 PM EDT Sat Aug 3 2024

...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Slow moving scattered showers and thunderstorms with heavy downpours
are expected today and this could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ022>025-044>046-055>057-041630-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-
1218 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Slow moving scattered showers and thunderstorms with heavy downpours
are expected today and this could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ009-015>018-036-037-041630-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
1218 PM EDT Sat Aug 3 2024

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 87 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lackawanna

When
August 3, 12:56 PM EST
Where
Lackawanna County, 1.05 mi E of Olyphant
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.473, -75.600

Strong thunderstorm winds knocked down wires onto a roof of a building on Willow Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207963.